Unusual clinical course, Unusual or unexpected effect of treatment, Adverse events of drug therapy
Mouhand F.H. Mohamed, Omar K. Salameh, Abazar A.M. Saeed
Department of Internal Medicine, Hamad General Hospital, Hamad Medical Corporation, Doha, Qatar
Am J Case Rep 2019; 20:709-712
Statins are effective in reducing cardiovascular morbidity and mortality, and are generally safe, but can rarely result in devastating adverse effects. With the increasing indications and prescriptions of statins, rare adverse effects are more likely to be seen and reported. Unfortunately, there are no accurate predictive tools to estimate the risk of developing these adverse effects. Post-marketing surveillance helps in collecting data on adverse effects and assists in developing better prognostic tools that can help physicians make better therapeutic decisions.
CASE REPORT: A 67-year-old man was admitted to our hospital with generalized body aches, muscle weakness, jaundice, dark urine, and decreased urine output. He was started on atorvastatin 4 months prior to presentation after having an episode of myocardial infarction, and he was diagnosed as having statin-induced hepatitis, rhabdomyolysis, and acute kidney injury. A basic workup excluded other possible causes. The patient, unfortunately, died of unknown causes on day 6 after admission, and an autopsy was not performed.
CONCLUSIONS: Statins are effective and safe but can result in rare and dangerous adverse effects. Physicians should counsel their patients on proper identification and timely reporting of such adverse effects. Physicians also should be encouraged to report any adverse drug reactions and help in promoting post-marketing surveillance studies. The present case is an excellent example of the importance of these studies, especially for commonly-used drugs.
Keywords: acute kidney injury, Dialysis, drug-induced liver injury, Hydroxymethylglutaryl-CoA Reductase Inhibitors, rhabdomyolysis, Hepatitis